Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2017, 2:58 PM MST for Coconino County, Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 2:58 PM MST (21:58 UTC)
- Expired
- Jul 18, 2017, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WGUS55 KFGZ 182158
FFWFGZ
AZC005-007-017-190100-
/O.NEW.KFGZ.FF.W.0025.170718T2158Z-170719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
258 PM MST TUE JUL 18 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
Coconino County in north central Arizona...
* Until 600 PM MST
* At 253 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, from around Young north to the
Forest Lakes area. A large area of one to two inches of rain has
already fallen, with additional heavy rain likely through 330 PM
MST. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Haigler Creek, Young, Alderwood Campground, Canyon Creek Fish
Hatchery, Gentry Campground, Canyon Point Campground, Black Canyon
Rim Campground, Sinkhole Campground, Forest Road 171 Campground
and Haigler Canyon Campground.
This includes the following highways...
State Route 288 between mile markers 294 and 311.
State Route 260 between mile markers 282 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3445 11055 3395 11096 3407 11122 3434 11085
3434 11078 3444 11071
$$
JJ1 follow-up statement
494
WGUS75 KFGZ 190059
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
559 PM MST TUE JUL 18 2017
AZC005-007-017-190104-
/O.EXP.KFGZ.FF.W.0025.000000T0000Z-170719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-Coconino-
559 PM MST TUE JUL 18 2017
...THE FLASH FLOOD WARNING FOR GILA...NAVAJO AND COCONINO COUNTIES
WILL EXPIRE AT 600 PM MST...
The heavy rain has ended over the area from Young to near Forest
Lakes, though another area of rain is moving toward the area from
the northeast over the next hour. Storm runoff will continue through
the evening, though the risk of significant flooding has diminished.
LAT...LON 3445 11055 3395 11096 3407 11122 3434 11085
3434 11078 3444 11071
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:55 AM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 9:55 AM MST, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 955 AM MST Tue Jul 18 2017 .SYNOPSIS...Expect numerous showers and thunderstorms across northern and central Arizona through mid-week. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding. The threat for heavy rainfall and flash flooding will continue through mid-week. && .DISCUSSION...Updated forecast to delay the onset of significant storm activity until after 18Z. Will be looking at the possibility of the formation/location of an MCS this evening and overnight. Will adjust POPS accordingly this afternoon. HRRR has the development over Yavapai Country. NAM has the development more over northwest Coconino County. Either way, it looks like an active night tonight. && .PREV DISCUSSION /331 AM MST/...The active monsoon continues for northern Arizona today as widespread abundant moisture will combine with an upper level disturbance making its way westward out of New Mexico and into northeast Arizona. This will lead to enhanced coverage and strength for storms near the vorticity maximum Tuesday afternoon and overnight into Wednesday. This westward progression should allow storms to organize increasing the potential for rainfall rates in excess of 1 to 2 inches per hour lasting for an extended period of time. Generally storms are expected to decrease around sunset and into the evening hours, unfortunately this upper level disturbance is expected to create an organizing mechanism that will allow for showers and thunderstorms to continue to develop and propagate to the west as Tuesday night gives way to Wednesday morning. While models have some timing and location differences concerning the actual placement of this event all operation models are leaning towards this solution; with the higher resolution models concurring that a mesoscale convective system is anticipated to develop and move across the high country in the overnight hours. As this system exits northwestern Arizona on wednesday another round of convection will fire off of the higher terrain with local storms in a favorable position to overwhelm drainages stressed from the previously days' events. On Thursday a slight decrease in moisture aloft is expected to move into the area allowing for a slightly less active day for convective thunderstorm development. Some storms are still expected to form, however they should be more widely scatter than their counterparts from the previous few days. This respite will not last long with models suggesting that a reinforcing surge of moisture will move back into the area from the New Mexico border Friday and lasting into next week. && .AVIATION...For the 18Z package...Numerous TSRA will develop across northern Arizona this afternoon and continue through the evening hours. Expect areas of MVFR with isolated IFR in +RA. A few storms may produce severe wind and hail mostly south and west of a KGCN to KSOW line. Expect conditions to improve from east to west aft 07Z Wed. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and storms each day. Convective activity should continue overnight tonight as an upper level disturbance moves into Arizona from New Mexico. The threat for heavy rain will spread across all of Arizona through midweek. Expect near average temperatures. Thursday through Saturday...A brief decrease in storm coverage is possible Thursday afternoon, with otherwise typical monsoon conditions expected to continue. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning through Wednesday evening FOR AZZ004>018-037>040. && PUBLIC...MAS/SUK AVIATION...MCT FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 18, 1:33 PM MST, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 133 PM MST Tue Jul 18 2017 AZZ004>018-037>040-190430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 133 PM MST Tue Jul 18 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...This Afternoon and Tonight A flash flood watch is in effect for northern Arizona this afternoon through Wednesday evening. Showers and thunderstorms will develop and generally move westward. Showers and thunderstorms are expected to continue overnight across northern arizona. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The flash flood watch will continue into Wednesday evening. Models suggest a slight drying trend could be possible by later this week depending on the movement of the high pressure ridge aloft. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time.
In the hours before
Special weather statement, Jul 18, 12:06 PM MST, 2 hours 52 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1206 PM MST TUE JUL 18 2017 AZZ008-037-181930- Yavapai County Valleys and Basins-Yavapai County Mountains- 1206 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM MST... At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near Groom Creek Subdivision, or 10 miles south of Prescott Valley. This storm was moving west around 5 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ponderosa Park, Groom Creek Subdivision, Lower Wolf Creek Campground and Upper Wolf Creek Group Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3446 11238 3438 11243 3440 11260 3451 11253 TIME...MOT...LOC 1905Z 115DEG 4KT 3443 11244 JJ
Local storm report, Jul 18, 12:11 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1211 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 6 WNW CHINO VALLEY 34.80N 112.55W
07/17/2017 YAVAPAI AZ PUBLIC
APPROXIMATELY 230 PM MONDAY, STRONG WINDS
TORE A 24'X72' METAL ROOF FROM A SHED. BASED
ON A PHOTO OF THE DAMAGE, WINDS ESTIMATED AT
ABOUT 50-55 MPH. "IT TORE THE [METAL] SHEETS
LIKE PAPER, AND SPLIT AND BROKE THE 2X6S".
&&
DLBLocal storm report, Jul 18, 1:56 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 2 NE LAKE MONTEZUMA 34.65N 111.75W
07/17/2017 E2.00 INCH YAVAPAI AZ PUBLIC
WALKER CREEK A TRIBUTARY INTO WET BEAVER
CREEK FLASH FLOODING DUE EAST OF RIM ROCK.
VIDEO AT 8:45 PM CONFIRMED FLOODING.
OBSERVER ESTIMATED WATER DEPTH OF 4-5 FEET.
RADAR INDICATED 2" RAIN FELL SOUTHEAST OF
THIS AREA 1-1.5 HRS EARLIER.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:37 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 6:28 PM MST | Areal Flood Advisory | FGZ | Navajo | 2 hr |
| Jul 17, 7:10 PM MST | Flash Flood Warning | FGZ | Navajo | 2 hr |
| Jul 18, 3:32 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 40 hr |
| Jul 18, 12:06 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 18, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Jul 18, 1:04 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 1:19 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 18, 2:17 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 28 min |
| Jul 18, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Jul 18, 2:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Jul 18, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 15 min |
| Jul 18, 3:05 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 3 min |
| Jul 18, 3:13 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 3:21 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 18, 3:37 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 4:24 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 4:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.